This is a controversial issue occupying the news right now and many patients are calling to find out information about this. I can only provide some published information about this.
Most physicians have been using Miralax or the generic equivalent Polyetheylene Glycol 3350 for many years for treatment of constipation and due to its lack of taste, without so much added salts, it is greatly acceptable by children compared to the traditional older remedies such as Lactulose, Mineral oil, Milk of Magnesium, and other fiber supplements. Also we do not encourage long term use of stimulant laxatives such as senna, docusate (colace), Bisacodyl (dulcolax) but these can be used sometimes. Enemas are very uncomfortable to use but are very effective, so not generally used long term.
Action News Feb 14th 2017-in Philadelphia reported: "The families say a doctor recommended a seemingly harmless over the counter laxative to treat their children's bellies, but the side effects, some say, were like a switch that was flipped and their once happy, laughing children, turned angry and dark. A group of families approached Action News with disturbing claims that children have developed neuro-psychiatric problems after taking MiraLAX. Action News has learned this medication is being regularly prescribed off label to infants and toddlers, when it's not recommended for use to anyone under 17.
Information disclosed by the FDA shows what's in this may have small amounts of the same toxic chemicals found in anti-freeze".
The study was awarded to CHOP after the FDA reported 167 adverse side effects in kids, 37 of those included neurological or psychiatric responses. They also noted "small amounts of ethylene glycol and diethylene glycol" in tests they ran. That is the same ingredients found in antifreeze.
I will try to put into some data based on some studies that have been done on this and some position statement published so far to give a balanced view of what happens. We all know what happens when sometimes news without adequate studies backing them up are then accepted by the public and this can lead to problems in healthcare. Example being autism and vaccination being one of these. Management of constipation is a very complex and very common problem in children. Most pediatric gastroenterologists view Miralax as a very essential tool to help with management of severe constipation and encopresis. This needs long term treatment and some children refuse to take other medications which taste "bad" and sometimes we have to resort to enemas to clean them out. Not very comfortable. Some papers that I think are worth reading and discussing (not comprehensive by any means):
This is the response from FDA to the petition by Carol Chittenden-2014. This letter summarizes for those interested-the details of the petition and the response, and this includes the detailed response about the data available to them and why some of the petition was granted (to have the study of PEG3350 in chidren) and refutes many of the points brought by the petition.
So what to do next? Can I use this or not? I cannot provide a final answer, many drugs have individual adverse events some published and some not. It may occur in some people and not in others. It has been used for so many years and I personally know many many patients who benefited from this, are no longer "pooping in their pants" have failed so many other treatments and are now healthy. Are there alternatives to using Miralax? Well every pediatric gastroenterologist, health practitioner have their own methods of managing this very difficult problem and you should discuss this with them. Personally I have not seen any data to suggest that this has definitively caused the "neuropsychiatric events" but when some patients have informed me their children exhibit behavioral changes when they are on this. Then I will advise them to to stop the medication, and watch them and see what happens. If the behavior change gets better, then they should stay away. Until clear data comes out, no one can make a definitive comment and you need to feel comfortable to use any medications on your child. I would caution anyone to jump to conclusions and this may well prevent people who need this medication from using this and cause undue suffering. Updated 11/21/19.